Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 47, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 4, 1999, 12:59 PM MDT for Weld County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 4, 1999, 12:59 PM MDT (18:59 UTC)
- Expired
- Aug 4, 1999, 1:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KDEN 041902 RRA
TORDEN
COC123-041930-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
1259 PM MDT WED AUG 4 1999
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 130 PM MDT
* AT 1259 PM MDT...THE WELD COUNTY SHERIFF REPORTED SEVERAL FUNNEL
CLOUDS NEAR GILCREST...OR ABOUT 12 MILES SOUTH OF GREELEY...
MOVING SLOWLY WEST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
PLATTEVILLE AND GILCREST
EARLIER...THESE FUNNEL CLOUDS BRIEFLY TOUCHED DOWN NEAR LASALLE
AND KERSEY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4007 10495 4010 10472 4033 10458 4034 10475
BARJENBRUCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 4, 3:02 AM MDT, 9 hours 57 minutes earlier.
Area forecast discussion, Aug 4, 3:02 AM MDT, 9 hours 57 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 302 AM MDT WED AUG 04 1999 FLOW OF MONSOON MSTR WL CONT OVR RGN TODAY THRU THURSDAY. MODELS SUGGEST A FEW WK DISTURBANCES IMBEDDED IN THIS FLOW MAY TRACK ACRS AREA DURING THE NEXT 48 HRS. OF COURSE MAIN QUESTION IS WHETHER THIS FEATURES ARE REAL OR FICTIONAL. FOR TODAY CLD CVR WL BE EXTENSIVE WHICH MAY LIMIT AMOUNT OF AFTN HTG. HOWEVER FCST SOUNDINGS SHOW IF TEMPS CAN REACH THE MID 70S THEN CAP WL BE BKN AND ALLOW FOR CONVECTION TO DVLP. WITH WK WND FIELDS ALOFT STORMS THAT DO DVLP WL BE SLOW MOVING AND COULD PRODUCE HEAVY RAINS. STRMS COULD DVLP JUST ABOUT ANYWHERE BUT MAIN FOCUS MAY OCCUR OVR THE HIGHER TERRAIN AND ALONG PALMER DIVIDE IF ENOUGH HTG OCCURS. ALSO IF DENVER CYCLONE DVLPS COULD SEE ADDITIONAL ACTIVITY ALONG CONVERGENCE ZN. FOR TONIGHT SELY LOW LVL FLOW IS FCST OVR MUCH OF RGN UP TO 700 MB AND WITH ABUNDANT MSTR OVR RGN COULD SEE SHRA CONT MUCH OF THE NIGHT ALONG AND NR THE FOOTHILLS FAVORED BY SELY WNDS. BOTH NGM AND MESO-ETA SHOW 15-20 KT SELY WNDS AT 700 MB OVERNIGHT. OVERALL ENVIORNMENT APPEARS TO BECOME FAVORABLE FOR WRM CORE PRECIPITATION PROCESS VS COLD CORE REGIME. THUS COULD SEE SOME LOW TOP CONVECTION WITH LOCALLY HEAVY RAIN NR THE FOOTHILLS FAVORED BY SELY WNDS. ON THU SEE LITTLE CHG TO OVERALL PTRN AS ABUNDANT MONSOON MSTR WL CONT. ONCE AGAIN AFTN TEMPS WL HAVE TO RISE INTO THE MID 70S FOR CONVECTION TO DVLP. FCST SOUNDINGS BECOME MOIST ADIABATIC ON THU WITH PRECIPITABLE WATER VALUES INCRG TO 1.3 INCHES. THUS LOCALLY HEAVY RAINS WL BE PSBL ALTHOUGH FLOW ALOFT IS FCST TO INCR WHICH MAY ALLOW FOR SOME MOVEMENT OF THE STRMS. IN EXTENDED PD LATEST MRF SHOWS LESS MSTR OVR THE WEEKEND WHICH WOULD LIMIT AMOUNT OF AFTN CONVECTION BUT FOR NOW WL CONT WITH PREVIOUS EXTENDED AS MRF MAY DRY THINGS OUT TOO QUICKLY. KLEYLA .DEN...NONE
In the hours before
Special weather statement, Aug 4, 10:30 AM MDT, 2 hours 29 minutes before
COZ030-032>050-050600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1030 AM MDT WED AUG 4 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS COLORADO TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING OVER MUCH OF NORTHEAST AND NORTH CENTRAL COLORADO LATE THIS MORNING. ADDITIONAL SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THROUGH THE REST OF THE AFTERNOON AND WELL INTO TONIGHT AS A MOIST SOUTHEASTERLY FLOW OF AIR REMAINS IN PLACE. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT THERE IS A POTENTIAL OF HEAVY RAINFALL AND LOCAL FLOODING PROBLEMS. AT THIS TIME...THE HIGHEST THREAT AREAS FOR HEAVY RAIN EXIST OVER LARIMER COUNTY...AS WELL AS DOUGLAS AND ELBERT COUNTIES. SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER ANY REPORTS OF HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE. BARJENBRUCH
Special weather statement, Aug 4, 10:30 AM MDT, 2 hours 29 minutes before
COZ030-032>050-050600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1030 AM MDT WED AUG 4 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS COLORADO TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING OVER MUCH OF NORTHEAST AND NORTH CENTRAL COLORADO LATE THIS MORNING. ADDITIONAL SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THROUGH THE REST OF THE AFTERNOON AND WELL INTO TONIGHT AS A MOIST SOUTHEASTERLY FLOW OF AIR REMAINS IN PLACE. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT THERE IS A POTENTIAL OF HEAVY RAINFALL AND LOCAL FLOODING PROBLEMS. AT THIS TIME...THE HIGHEST THREAT AREAS FOR HEAVY RAIN EXIST OVER LARIMER COUNTY...AS WELL AS DOUGLAS AND ELBERT COUNTIES. SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER ANY REPORTS OF HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE. BARJENBRUCH
Special weather statement, Aug 4, 12:39 PM MDT, 20 minutes before
COZ043-041850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1239 PM MDT WED AUG 4 1999 ...BRIEF TORNADOES REPORTED BY LASALLE AND KERSEY... AT 1236 PM MDT...THE WELD COUNTY SHERIFF REPORTED THAT FUNNEL CLOUDS HAD BRIEFLY TOUCHED THE GROUND NEAR THE TOWNS OF LASALLE AND KERSEY IN CENTRAL WELD COUNTY. THEY WERE MOVING SLOWLY WEST. THESE TORNADOES WILL BE BRIEF...BUT IF ONE APPROACHES YOUR AREA... MOVE TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. BARJENBRUCH
Special weather statement, Aug 4, 12:39 PM MDT, 20 minutes before
COZ043-041850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1239 PM MDT WED AUG 4 1999 ...BRIEF TORNADOES REPORTED BY LASALLE AND KERSEY... AT 1236 PM MDT...THE WELD COUNTY SHERIFF REPORTED THAT FUNNEL CLOUDS HAD BRIEFLY TOUCHED THE GROUND NEAR THE TOWNS OF LASALLE AND KERSEY IN CENTRAL WELD COUNTY. THEY WERE MOVING SLOWLY WEST. THESE TORNADOES WILL BE BRIEF...BUT IF ONE APPROACHES YOUR AREA... MOVE TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. BARJENBRUCH
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.